Over a century after it was first discovered, scientists are now learning what the mechanism of action is that makes paracetamol such an effective and useful drug. It now appears that paracetamol has a highly targeted action in the brain, blocking an enzyme involved in the transmission of pain. As with many medicines, the effectiveness of paracetamol was discovered without knowing how it works. Its mode of action was known to be different to other pain relievers, but although it produces pain relief throughout the body the exact mechanism was not clear.
The production of prostaglandins is part of the body’s inflammatory response to injury. As mentioned previously, the inhibition of prostaglandin production around the body by blocking the enzymes known as COX 1 and COX 2 has long been known to be the mechanism of action of aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen. However, their action in blocking COX 1 is known to be responsible for also causing the unwanted gastrointestinal side effects associated with these drugs.
Paracetamol has no significant action on COX 1 and COX 2, which left its mode of action a mystery but did explain its lack of anti-inflammatory action and also, more importantly, its freedom from gastrointestinal side effects typical of NSAIDs. Early studies had suggested that the fever reducing action of paracetamol was due to activity in the brain while its lack of any clinically useful anti-inflammatory action was consistent with a lack of prostaglandin inhibition in the body.
However, recent research has shown the presence of a new, previously unknown cyclooxygenase enzyme COX 3, found in the brain and spinal cord, which is selectively inhibited by paracetamol, and is distinct from the two already known COX 1 and COX 2 enzymes. It is now believed that this selective inhibition of the enzyme COX 3 in the brain and spinal cord explains the effectiveness of paracetamol in relieving pain and reducing fever without having unwanted gastrointestinal side effects.
The recommended adult dose of paracetamol is two 500 mg tablets, with four hours between doses, and no more than eight tablets in twenty-four hours. If this recommended dose is adhered to, there are no toxic effects, even in prolonged or habitual use. Paracetamol does not accumulate in the body following normal doses. It is not absorbed any more rapidly or slowly than other highly popular pain relieving medicines and does not leave the stomach at a different rate.
Paracetamol however, also has its problems. Overdoses have been relatively comon with this specific drug. As paracetamol is a potent drug that is available without prescription, it is often used in suicide attempts, and in this respect it is potentially more dangerous than other over-the-counter drugs such as aspirin. This is because paracetamol overdoses often cause liver failure, and there have been many cases where attempted suicides have awakened from an overdose and changed their minds, yet still died a few days later from liver damage. In substantial overdose liver damage is likely to occur assuming the patient does not receive treatment.
Publicity has been given to death by ‘accidental’ overdose. It is difficult to see how a person can take a dose of paracetamol that is sufficient to be fatal without being aware of it. However, research with patients who have overdosed shows that overdoses are taken deliberately, and in a majority death was the intended outcome. In a proportion, although the overdose was deliberate, induced illness or self harm rather than death was the intended outcome. Paracetamol is primarily metabolised by the liver. Most of it is combined with glucuronide and sulphate, which account for about 90% of the dose excreted. About 5% of the dose is excreted unchanged and a further 5% is oxidised to a quinine imine, which is then combined with glutathione and metabolised on to cysteine and other compounds which are safely excreted.
Paracetamol and its two primary metabolites are remarkably safe compounds, and the toxicity of paracetamol arises only through the 5% that is oxidised. The immediate oxidation metabolite, quinine imine, is a highly reactive substance that normally combines with glutathione. As the dose of paracetamol increases, the quantity of quinine imine produced increases too. There then comes a point where the glutathione stores in the liver have been completely used up and the rate of production of new glutathione cannot keep up with the rate of production of the quinine imine. It is at this point that the quinine imine attaches to liver protein and causes liver injury. It cannot be eliminated and begins to react with cellular proteins and nucleic acids in the liver, eventually causing irreparable damage.
The time required for the liver to become depleted of glutathione, and for the quinine imine to build up and cause fatal liver damage, is three to four days. During the early stages of this process, there may be few overt symptoms, and it is important that in cases of suspected overdose the patient does not wait for symptoms to appear before seeking medical help. It is estimated that liver injury may begin to occur at a single dose of paracetamol of 15g (30 standard tablets) or over.
Treatment of overdose consists of skilled hospital management of the patient, including where necessary the administration of an antidote, n-acetylcysteine or methionine, which are administered intravenously. The antidote restores the liver’s capacity to produce glutathione for combination with the quinine imine, and appears to have further protective effects on the liver. A new formulation of paracetamol is now being marketed in the UK which incorporates methianine, such that the drug carries its own antidote with it.
The administration of antidote within twelve hours of overdose is highly effective and is able to remove the risk of liver injury. Antidote therapy is also very effective up to twenty-four hours and there is evidence for benefit from antidote administration up to forty-eight hours following overdose Although both aspirin and paracetamol seem to have their problems, they both help a vast number of people from certain illnesses and pains, and there is no doubt that these drugs do benefit more people then harm.